Massachusetts, 2017

Winter Weather in Massachusetts, December 24 to 25, 2017

December 24 to 25, 2017 · NWS ALY · 2 events in 2 counties and zones

A pair of low pressure systems, one approaching from the Ohio Valley and one moving northward along the Eastern Seaboard, advanced toward the northeastern US late on Christmas Eve. Snowfall spread into western New England in advance of these systems during the late evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A pair of low pressure systems, one approaching from the Ohio Valley and one moving northward along the Eastern Seaboard, advanced toward the northeastern US late on Christmas Eve. Snowfall spread into western New England in advance of these systems during the late evening. Snow continued through much of the night and became heavy at times in the wee hours of Christmas Day as the coastal low strengthened. The region awoke to a white Christmas as the snow tapered off Christmas morning. Total snowfall ranged between 4 and 7 inches across the Berkshires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 24, 9:54 PM EST, 6 minutes earlier.

Area forecast discussion, Dec 24, 9:54 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Albany NY
954 PM EST Sun Dec 24 2017

.SYNOPSIS...
A complex storm system will bring snow into the region
tonight. Low pressure deepens and rapidly intensifies, as it moves
quickly towards Nova Scotia by Christmas afternoon bringing strong
gusty winds with the snow diminishing to snow showers and flurries.
Lake effect snowfall will impact the the western Adirondacks late
Christmas afternoon through Tuesday night with below normal
temperatures across the rest of eastern New York and western New
England into the mid week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 954 PM EST...Watching precipitation developing across
parts of the region, mainly over western/central NY and
downstate across NYC and NJ. Dual-low pressure system continues
to develop, with the primary low over NW PA and the secondary
low just off the Delmarva. Best pressure falls still occurring
to the north and east of each developing cyclone. 150+ kt upper
level jet overhead, with a deep upper level trough noted in
water vapor imagery moving east into the central/southern
Appalachians. Only minor modifications to the forecast at this
time, with no changes to headlines at this time.

If you are dreaming of white Christmas, your wish will come
true.

Winter Storm Warning remains in effect for the western/southern
Adirondacks, Lake George Saratoga Region, northern Fulton
County, the northern Berkshires and southern Vermont. Winter
Weather Advisory remain in effect for the Capital District,
Mohawk Valley, eastern Catskills, Helderbergs, mid Hudson
Valley, Taconics, the southern Berkshires and northwestern
Connecticut. Both are in effect from 10 pm tonight through 4 pm
Christmas.

Vigorous short wave rotating about base on large upper low over
Hudson's Bay will become negatively tilted late tonight as it
reaches the coast with favorable jet dynamics in play. A double
barrels low structure initially develops. The inland low has
developed over the Ohio Valley and the coastal low is taking
shape just off the mid Atlantic coast where pressure falls are
occurring. Snow will overspread the area quickly by around
midnight or so. Some warmer air will work in aloft down in the
far southeastern portion of the forecast area into portions of
Litchfield and Dutchess counties resulting in some sleet mixing
in with the snow briefly early this morning resulting on a snow
ratio/dense snow. The warm air gets cuts off as the inland low
weakens and coastal low deepens becoming the dominate low.

East to southeast winds will increase overnight and will become
quite brisk and gusty across western New England and the
Taconics and across the western/southern Adirondacks.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
White Christmas. A total of 5 to 9 inches of snow is expected
across the warning area by early afternoon with 3 to 7 inches
across the advisory with the exception of 2 to 4 inches across
Dutchess and Litchfield counties due to some sleet and denser
snow.

The other big issue tomorrow besides the snowfall and Winter
headlines are the strong winds that have warranted a Wind Advisory
flag for the entire area, except for Hamilton and northern Herkimer
Counties.

The majority of the guidance shows a narrow band of moderate to
potentially heavy snow associated with the sfc trough connecting the
dying primary cyclone over western NY and Lake Ontario and deepening
secondary cyclone near Cape Cod and southeast New England around
12Z/Mon.  There maybe a burst of snow with 1-2" hour rates and wind
around 10Z-13z with the passage of the trough and phasing of the
short-waves with the explosive cyclogenesis near the eastern New
England Coast as the mid and upper level trough becomes negatively
tilted.  The latest 3-km NAMnest nicely shows this intense band on
the west to northwest quadrant of the bombing cyclone.  The low-
level sfc pressure gradient quickly strengthens in the late morning,
as the bombing cyclone deepens from just under 1000 hPa to a sub-980
hPa low near Nova Scotia on the GFS/ECMWF.

The GFS/NAM/ECMWF show an impressive fall-rise sfc pressure couplet
in the late morning into the afternoon. The sfc isallobaric pressure
tendencies are also very strong with the cyclogenesis with the
coastal bomb and merging short-wave energy. The low-level wind
fields at H850 and H925 are impressive. The H925 westerly winds
increase to 35-45+ kts. The 30 AGL winds are in the 35-50 kt range
on the 3-km NAM. The BUFKIT momentum transfer profiles for
KPOU/KALB/KGFL/KPSF show the possibility of tapping into 40-45+ kts
winds at 2-3 kft AGL. Not sure we will mix higher, and it is also
close to High Wind Warning thresholds especially for KALB and the
Capital Region. If confidence increases tapping into 50kt or greater
winds from aloft, then  we may have to upgrade/issue a High Wind
Warning for portions of the area /Capital Region/Mohawk
Valley/Northern Catskills/Northern Taconics/Berkshires. For now, we
have the advisory for gusts in the 46-57 mph range.  The 10-m winds
on the both the GFS/NAM MOS get close to 25 to 29 kts for KALB.  A
funneling of the winds down the Mohawk Valley is very likely.  We
are expecting westerly wind across the region to be 15 to 30 mph
with blowing and drifting snow through the afternoon.  Widespread
gusts of 45-55 mph are possible again.  Extensive collaboration was
done with neighboring offices for the wind headlines.

The sfc wind field slackens a bit as we head into the nighttime
period. The wind advisory runs until 6 pm.  It still will be brisk
in the cold advection in the wake of the system, as west to
northwest winds continue at 10-20 mph with gusts still in the 25-35
mph range especially over the western New England higher terrain and
the immediate Capital Region. Lows Christmas night fall back into
the single digits and teens.

The snow will taper off however with the westerly flow upslope
and lake effect snows will develop quickly Monday afternoon.
Expecting light accumulations due to upslope in southern
Vermont, Berkshires and Taconics lingering into Monday night.

As for the lake effect will have a multiple lake connection
resulting in significant snowfall across the western Adirondacks
as an intense band develops and persists. A lake effect warning
has been issued for 8 to 18 inches of snow Monday afternoon
through Tuesday night. The band will finally shift southward
Tuesday night and diminish as the flow becomes more northwesterly.

A much colder airmass will be ushered Monday night with reinforcing
shots as we head into mid week. By Wednesday are daytime highs
will be what is normal for lows this time of year with temperatures
15 to 20 degrees below normal. Winds will remain brisk and gusty
through Tuesday only adding to the cold and creating potential
dangerous conditions. Tuesday night we begin to get into the
frigid airmass with even portions of the Capital District
dipping below zero. Good news is the winds will be decreasing.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The extended period will be dominated by bitter cold Arctic air, and
nighttime temperatures falling below zero at most locations most
days.  Lake Effect ceases as high pressure crests over Ontario
Province and the eastern Great Lakes on Thursday.

With both the NAM and ECMWF 850 temps under -20 degrees C. for much
of the period, high temperatures each day will be mainly around 20
degrees F or lower.  Sunshine will help initially, but increasing
clouds into the weekend, and some light snow, will limit further
warming during the weekend, though while also limiting the nighttime
arctic cold.  Thursday will be coldest...with highs ranging from
around zero in the western Adirondacks...to the mid and upper teens
in the mid-Hudson Valley.  Still by Saturday and Sunday...highs will
range from only the single digits...to the lower to mid teens.

Overnight temperatures will be brutally cold in the Adirondacks
Thursday and Friday nights, with widespread lows in the teens below
to around 20 degrees below zero there.  Above zero temperatures will
be reserved for mainly the mid-Hudson Valley to southern Litchfield
County Connecticut.  A 5 to 10 degree bounce in the temperature
scheme, overall, can be expected going into the weekend, this being
still well below normal.

Low pressure moving up but well off the east coast could bring a
period of light snow showers as an inverted trof is expected to
develop across the mid-Atlantic to the Great Lakes, with dynamics
lifting northward with the low.  The activity should wind down on
Sunday as the low continues on up through the maritime provinces and
a disconnect between it and the trof occurs.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Low pressure will approach from the Ohio Valley and lower Great
Lakes Region this evening, while a secondary low pressure
system will develop south of Long Island and will move northeast
along the eastern New England Coast bringing snow and some
sleet into the area tonight through the morning. Strong and
gusty winds will increase late in the morning through the
afternoon in the wake of the system.

Mainly VFR conditions through this evening, with thickening and
lower clouds especially after midnight. Some lower stratus
clouds in MVFR range will occasionally move across KPSF this
evening. The snow will increase from the south/southwest to
north/northeast across the terminals between 04Z to 07Z. The
column should saturate quickly at KPOU around 04Z, and
eventually further north to KGFL by 07Z. The cigs and vsbys will
be IFR/MVFR initially, but by 08Z-11Z expecting fairly
widespread LIFR/IFR with VV/cigs less than 1000 feet, and vsbys
1/2SM to 2SM. Some sleet will likely mix in at KPOU around 09Z.
The next issue will be blowing snow in the late morning. Will
continue to mention in the TAFs, and the system is a quick
mover so the snow should taper off between 14Z-17Z with
cigs/vsbys rising to MVFR or even VFR levels by afternoon.

Winds will become east to northeast at 5-10 kts tonight. The
winds will then shift to the west to southwest by late Monday
morning and steadily increase to 15-25 kt with gusts of 25-40 kt
during the afternoon.

Outlook...

Monday Night: Low Operational Impact. Breezy NO SIG WX.
Tuesday: Low Operational Impact. Breezy NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHSN.

&&

.HYDROLOGY...
A widespread moderate to heavy snowfall expected tonight into
Christmas Day. Heavy Lake Effect snows Monday afternoon into
Wednesday. Bitterly cold airmass will be ushered in this week
ice will develop, expand and thicken.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 4 PM EST Monday for CTZ001-013.
     Wind Advisory from 9 AM to 6 PM EST Monday for CTZ001-013.
NY...Winter Weather Advisory until 4 PM EST Monday for NYZ038>040-
     047>054-058>061-063>066.
     Wind Advisory from 9 AM to 6 PM EST Monday for NYZ038>043-
     047>054-058>061-063>066-082>084.
     Winter Storm Warning until 4 PM EST Monday for NYZ032-033-
     041>043-082>084.
     Lake Effect Snow Warning from 4 PM Monday to 6 AM EST
     Wednesday for NYZ032-033.
MA...Winter Weather Advisory until 4 PM EST Monday for MAZ025.
     Wind Advisory from 9 AM to 6 PM EST Monday for MAZ001-025.
     Winter Storm Warning until 4 PM EST Monday for MAZ001.
VT...Wind Advisory from 9 AM to 6 PM EST Monday for VTZ013>015.
     Winter Storm Warning until 4 PM EST Monday for VTZ013>015.

&&

SYNOPSIS...Wasula
NEAR TERM...IAA/JPV
SHORT TERM...IAA/Wasula
LONG TERM...ELH
AVIATION...JPV/Wasula
HYDROLOGY...IAA
Hazardous weather outlook, Dec 24, 4:29 PM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
429 PM EST Sun Dec 24 2017

MAZ001-NYZ041>043-082>084-VTZ013>015-251200-
Northern Berkshire-Northern Saratoga-Northern Warren-
Northern Washington-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
429 PM EST Sun Dec 24 2017

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM EST MONDAY...

This Hazardous Weather Outlook is for Lake George Saratoga Region,
northern Fulton County, the northern Berkshires and southern
Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

Frigid temperatures are expected Wednesday through Friday. Wind
chill headlines may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to send snowfall reports to the National
Weather Service.

CTZ001-013-MAZ025-NYZ038>040-047>054-058>061-063>066-251200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
429 PM EST Sun Dec 24 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM EST MONDAY...

This Hazardous Weather Outlook is for Capital District, Mohawk
Valley, eastern Catskills, Helderbergs, mid Hudson Valley, Taconics,
the southern Berkshires and northwest Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

Frigid temperatures are expected Wednesday through Friday. Wind
chill headlines may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to send snowfall reports to the National
Weather Service.

NYZ032-033-251200-
Northern Herkimer-Hamilton-
429 PM EST Sun Dec 24 2017

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST MONDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 PM MONDAY TO 6 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for Northern Herkimer and Hamilton
Counties.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Lake Effect Snow Warning.

Brisk and gusty winds are expected in the wake of the storm Monday
afternoon. A wind advisory may be need.

Frigid temperatures are expected Wednesday through Friday. Wind
chill headlines may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to send snowfall reports to the National
Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
December 24, 10:00 PM EST to December 25, 11:30 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
December 24, 10:00 PM EST to December 25, 11:30 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731947, 731948.